Arizona, 2009Damaging Wind in Arizona, July 21, 2009
July 21, 2009 · NWS PSR · 1 event in 1 county or zone
Winds from nearby thunderstorms reached over 50 mph late in evening. Blowing dust also accompanied these strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from nearby thunderstorms reached over 50 mph late in evening. Blowing dust also accompanied these strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 10:00 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 21, 10:00 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST TUE JUL 21 2009
.SYNOPSIS...
LITTLE DAY TO DAY CHANGE IN WEATHER IS EXPECTED THE NEXT SEVERAL
DAYS...AS HIGH PRESSURE REMAINS DOMINANT OVER THE AREA. THIS WILL
RESULT IN VERY WARM TO HOT TEMPERATURES...ESPECIALLY IN WESTERN
AREAS...ALONG WITH A SLIGHT THREAT FOR SHOWERS AND THUNDERSTORMS
EACH DAY...FROM MAINLY CENTRAL ARIZONA EASTWARD.
&&
.DISCUSSION...
ANOTHER EVENING OF ISOLATED TO SCATTERED CONVECTION ACROSS THE AZ
PORTION OF THE CWA. MOST OF THIS ACTIVITY WAS NOT AS INTENSE AS LAST
NIGHT...BUT SIGNIFICANT NONETHELESS. RAIN GAUGE REPORTS FROM
MARICOPA COUNTY FLOOD CONTROL DISTRICT INDICATED A COUPLE CELLS IN
WRN PARTS OF THE COUNTY MEASURED NEARLY TWO-THIRDS OF AN INCH IN
LESS THAN AN HOUR...WITH DOPPLER PRECIP ESTIMATES OF ONE AND A HALF
TO TWO INCHES IN A COUPLE OF ISOLD SPOTS. STRONGEST CONVECTION AT
PRESS TIME WAS SITUATED OVER MOSTLY SW MARICOPA COUNTY AND MOVING
SEWD.
MEANWHILE...VORT MAX OVER NW AZ THAT IS LIKELY PARTIALLY RESPONSIBLE
FOR EVENING ACTIVITY IS PROGGED TO REMAIN NEARLY STATIONARY THE REST
OF TONIGHT. THIS FEATURE...COMBINED WITH A VERY MOIST AND UNSTABLE
AMS GIVES US REASON TO KEEP ISOLD TSTMS IN THE FORECASTS FOR MOSTLY
SCNTRL AZ REMAINDER OF THE NIGHT...SIMILAR TO LAST NIGHT.
REST OF THE WEEK...THE UPPER HIGH IS FORECAST TO BUILD A BIT FURTHER
N AND THEREBY PLACE MOST OF AZ UNDER A MORE NORMAL ELY FLOW FOR LATE
JULY. PROGS KIND OF THIN OUT THE MOISTURE A BIT WHILE THIS HAPPENS...
BUT ENOUGH SHOULD REMAIN...ALONG WITH MORE FAVORABLE STEERING FLOWS
TO KEEP AT LEAST SLIGHT CHANCES GOING EACH DAY OVER MAINLY THE AZ
PART OF CWA RIGHT ON INTO THE UPCOMING WEEKEND. TEMPS WILL STAY NEAR
TO SLIGHTLY ABOVE NORMALS AS WELL.
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...CLUSTER OF NON-SEVERE TSTMS IS
PUSHING IN FROM THE WRN PART OF MARICOPA COUNTY LATE THIS EVENING.
AS SUCH...IT APPEARS THAT BOTH KIWA/KPHX ARE IN FOR SOME TSTMS UNTIL
AROUND MIDNIGHT OR PERHAPS A BIT THEREAFTER. IN FACT...CANNOT RULE
OUT SIMILAR NOCTURNAL REDEVELOPMENT CLOSER TO SUNRISE EITHER WHAT
WITH CONDITIONS SIMILAR TO LAST NIGHT. WILL HOLD OFF ON THAT IN 06Z
TAFS BUT THE POTENTIAL IS DEFINITELY THERE. NOT EXPECTING REALLY
STRONG WINDS WILL ACTIVITY...GENERALLY GUSTING TO PERHAPS 30-35KTS
OR SO. CIGS WITH ANY STORMS COULD DIP DOWN TO NEAR 9 THSD AGL. AFTER
DEBRIS CLOUDINESS BURNS OFF AROUND 18Z WED...EXPECT MORE CB
DEVELOPMENT LATE WED AFTN/EVE...WITH AN OUTSIDE THREAT OF TSTMS NEAR
KIWA/KPHX AIRFIELDS WED EVENING. UNCERTAINTY TOO GREAT TO INCLUDE IN
TAFS ATTM.
KIPL/KBLH...NO AVIATION CONCERNS NEXT 24 HOURS. MOST CONVECTIVE
ACTIVITY EXPECTED TO REMAIN OFF TO THE E...WITH AN OUTSIDE SHOT AT
PERHAPS GETTING AN OUTFLOW PASS THRU KBLH FROM THE E LATER TONIGHT
AFTER MIDNIGHT. OTHERWISE...EXPECT FEW-SCT MID/HIGH CLOUDS AND
NORMAL WIND BEHAVIORS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
GENERAL TRENDS INDICATE THAT TEMPERATURES WILL DECREASE THIS WEEK
WITH AN INCREASE IN MOISTURE BY LATE IN THE WEEK. WITH THE RIDGE IN
CLOSE PROXIMITY...WINDS WILL ALSO NOT BE MUCH OF A THREAT...EXCEPT
IN THE VICINITY OF THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ESTLE
AVIATION...ESTLE
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 21, 4:44 AM MST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
444 AM MST TUE JUL 21 2009
AZZ021>024-026>028-221145-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
444 AM MST TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY THROUGH SOUTH CENTRAL
ARIZONA THIS MORNING. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO 45 MPH...BRIEF HEAVY RAIN AND DEADLY
LIGHTNING. MINOR FLOODING OF STREETS AND HIGHWAYS MAY BE ENCOUNTERED
DURING THE MORNING RUSH HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE FORECAST THIS AFTERNOON AND EVENING. LOOK OUT FOR GUSTY WINDS...
HEAVY RAIN AND OCCASIONAL LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH...HEAVY
RAIN AND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
AZZ020-025-CAZ030>033-221145-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
444 AM MST TUE JUL 21 2009 /444 AM PDT TUE JUL 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
THE STRONGER STORMS MAY CONTAIN GUSTY WINDS TO 40 MPH...BRIEF HEAVY
RAIN AND DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FRIDAY THROUGH SATURDAY NIGHT...A SLIGHT CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS. THE STRONGER STORMS MAY CONTAIN GUSTY
WINDS TO 40 MPH...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Thunderstorm Wind, Maricopa
- When
- July 21, 10:05 PM MST to 10:07 PM MST
- Where
- Maricopa County, Luke Afb
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $2,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.530, -112.380
Peak winds reached 56 mph at Luke AFB.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174507.